Alert archive / Pennsylvania / Tornado Warnings in 2022
Tornado Warning 20, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 1, 2022, 8:16 PM EDT for Fayette County, Pennsylvania; Preston County, West Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2022, 8:16 PM EDT (00:16 UTC)
- Expired
- Aug 1, 2022, 8:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fayette County, PA, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 108 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:18 PM EDT | TSTM WND DMG | Ohiopyle, PA | NUMEROUS TREES DOWN ALONG SUGARLOAF ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
879
WFUS51 KPBZ 020016
TORPBZ
PAC051-WVC077-020045-
/O.NEW.KPBZ.TO.W.0020.220802T0016Z-220802T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
Issued by National Weather Service Charleston WV
816 PM EDT Mon Aug 1 2022
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Southeastern Fayette County in southwestern Pennsylvania...
Northeastern Preston County in northeastern West Virginia...
* Until 845 PM EDT.
* At 815 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Farmington, or 12 miles southeast of Uniontown,
moving southeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Fayette and northeastern Preston Counties, including
the following locations... Markleysburg and Ohiopyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3979 7938 3978 7939 3977 7938 3976 7940
3974 7940 3974 7941 3973 7939 3972 7939
3972 7948 3966 7948 3977 7965 3992 7952
3988 7941 3985 7942 3982 7937 3980 7937
3979 7935
TIME...MOT...LOC 0015Z 303DEG 16KT 3981 7951
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$2 follow-up statements
707
WWUS51 KPBZ 020028
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
Issued by National Weather Service Charleston WV
828 PM EDT Mon Aug 1 2022
PAC051-WVC077-020045-
/O.CON.KPBZ.TO.W.0020.000000T0000Z-220802T0045Z/
Fayette PA-Preston WV-
828 PM EDT Mon Aug 1 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHEASTERN FAYETTE AND NORTHEASTERN PRESTON COUNTIES...
At 827 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Farmington, or 16 miles southeast of Uniontown,
moving southeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Markleysburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3979 7938 3978 7939 3977 7938 3976 7940
3974 7940 3974 7941 3973 7939 3972 7939
3972 7949 3975 7950 3990 7948 3988 7941
3985 7942 3982 7937 3980 7937 3979 7935
TIME...MOT...LOC 0027Z 303DEG 16KT 3978 7945
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$184
WWUS51 KPBZ 020036
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
Issued by National Weather Service Charleston WV
836 PM EDT Mon Aug 1 2022
PAC051-WVC077-020046-
/O.EXP.KPBZ.TO.W.0020.000000T0000Z-220802T0045Z/
Fayette PA-Preston WV-
836 PM EDT Mon Aug 1 2022
...THE TORNADO WARNING FOR SOUTHEASTERN FAYETTE AND NORTHEASTERN
PRESTON COUNTIES WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 3979 7938 3978 7939 3977 7938 3976 7940
3974 7940 3974 7941 3973 7939 3972 7939
3972 7949 3975 7950 3990 7948 3988 7941
3985 7942 3982 7937 3980 7937 3979 7935
TIME...MOT...LOC 0036Z 303DEG 16KT 3976 7940
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 1, 8:00 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 1, 8:00 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA Issued by National Weather Service Charleston WV 800 PM EDT Mon Aug 1 2022 .SYNOPSIS... Shower and thunderstorm chance returns today and this evening with a crossing cold front. Warm and dry weather is expected Wednesday under high pressure. && .NEAR TERM /THROUGH TUESDAY/... Shower and thunderstorm chances are expected to increase through the afternoon and evening as a shortwave trough, and its associated sfc cold front, tracks ewd from the Midwest and approaches/crosses the Upper Ohio Valley region. Marginal shear and instability, and dry mid level air, could result in isolated damaging wind potential especially for areas W of PIT where the most favorable instability is progged. Will maintain a mention of this potential in the Hazardous Weather Outlook as outlined in the SPC day 1 convective outlook. Showers/tstm chances should quickly diminish after FROPA, with generally dry weather returning as sfc high pressure begins to build in. && .SHORT TERM /TUESDAY NIGHT/... Dry and seasonable weather is expected Tuesday and Tuesday night as the sfc high builds under NW flow aloft. The high is expected to track E of the area Wednesday, with continued dry but warmer weather as wind shifts to the S. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... A trough is progged to advance E out of the Midwest Thursday. This trough is then expected to become stalled across the region Friday through the weekend as it becomes blocked between a strong upper high to the west, with another to the east. This should result in mainly diurnally driven shower and thunderstorm chances through the long term period. Temperatures are expected to average above seasonable levels. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... SHRA/TSRA associated with a trough and passing upper shortwave will continue to develop/move across the area into the early evening hours. Outside of the convection, VFR copnditions should be the rule with IFR Cigs/Vsbys possible in the heavier storms. Moisture pooling aft convective dissipation and ahead of a sfc cold front will promote MVFR/IFR conditions development, especially east of Pittsburgh. Southwest winds will become westerly or northwesterly as the front pushes southeast by late morning on Tuesday. High pressure and diurnal mixing will return VFR conditions by Tuesday aftn. .Outlook... Genl restrictions and rain are likely again with a Thursday cdfnt. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Aug 1, 3:34 AM EDT, 16 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 334 AM EDT Mon Aug 1 2022 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029- 031-WVZ001>004-012-021-509-020745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- 334 AM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible this afternoon and evening with a crossing cold front. Damaging wind gusts are expected to be the main hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ016-023-073>076-WVZ510>514-020745- Jefferson PA-Indiana-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 334 AM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 6:03 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
603 PM EDT Mon Aug 1 2022
OHZ049-050-059-012230-
Jefferson OH-Harrison OH-Belmont OH-
603 PM EDT Mon Aug 1 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON...
SOUTHWESTERN JEFFERSON AND NORTHEASTERN BELMONT COUNTIES THROUGH 630
PM EDT...
At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cadiz, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cadiz, Tiltonsville, Yorkville, Adena, Dillonvale, Mount Pleasant,
Rayland, New Athens, Harrisville, and Newell.
This includes Interstate 70 in Ohio between mile markers 221 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4023 8106 4032 8098 4021 8068 4012 8073
4005 8081
TIME...MOT...LOC 2203Z 304DEG 28KT 4023 8096
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RACKLEYSpecial weather statement, Aug 1, 6:26 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
626 PM EDT Mon Aug 1 2022
PAZ029-073-075-012300-
Westmoreland PA-Washington PA-Fayette PA-
626 PM EDT Mon Aug 1 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...
SOUTHWESTERN WESTMORELAND AND NORTHWESTERN FAYETTE COUNTIES THROUGH
700 PM EDT...
At 625 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charleroi, or 11 miles southeast of Gastonville, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monessen, California, Donora, Monongahela, Charleroi, Bentleyville,
Perryopolis, New Eagle, North Belle Vernon, Wickerham Manor-Fisher,
Baidland, and North Charleroi.
This includes Interstate 70 in Pennsylvania between mile markers 33
and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4006 8002 4020 7998 4018 7961 3998 7967
TIME...MOT...LOC 2225Z 279DEG 20KT 4012 7991
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CLLocal storm report, Aug 1, 7:03 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT MON AUG 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 NW BRADDOCK 40.15N 80.24W
08/01/2022 WASHINGTON PA PUBLIC
PUBLIC REPORTED DOWNED TREES AND DAMAGE TO HOMES ON
SPRING VALLEY DRIVE.
&&
EVENT NUMBER PBZ2202659
RACKLEYLocal storm report, Aug 1, 7:49 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 PM EDT MON AUG 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TORNADO DALLAS 40.02N 80.53W
08/01/2022 MARSHALL WV EMERGENCY MNGR
STRUCTURAL DAMAGE FROM POSSIBLE TORNADO IN TOWN
&&
EVENT NUMBER PBZ2202660
CLSpecial weather statement, Aug 1, 8:10 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
Issued by National Weather Service Charleston WV
810 PM EDT Mon Aug 1 2022
PAZ031-075-076-020045-
Fayette Ridges PA-Greene PA-Fayette PA-
810 PM EDT Mon Aug 1 2022
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GREENE AND
SOUTHWESTERN FAYETTE COUNTIES THROUGH 845 PM EDT...
At 809 PM EDT, Doppler radar was tracking a strong thunderstorm near
Uniontown, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Uniontown, Connellsville, Masontown, South Connellsville, Fairdale,
Fairchance, Isabella, Dunbar, Smithfield, Republic, Nemacolin, and
Carmichaels.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3990 7999 4005 7980 4003 7955 3972 7976
TIME...MOT...LOC 0009Z 288DEG 30KT 3994 7975
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:10 PM EDT | Special Weather Statement | PBZ | Fayette | 35 min |
| Aug 1, 8:40 PM EDT | Special Weather Statement | PBZ | Fayette | 35 min |
| Aug 1, 8:17 PM EDT | Special Weather Statement | PBZ | Monongalia | 28 min |
Nearby
Tornado Warnings in Pennsylvania, 2022Tornado Warnings in West Virginia, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.